[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 14, 1980

Erythromycin Ethylsuccinate Hepatotoxicity

Author Affiliations

From the Department of Medicine, Hartford (Conn) Hospital.

JAMA. 1980;243(10):1074. doi:10.1001/jama.1980.03300360046027
Abstract

ERYTHROMYCIN is available to the clinician in several forms, each of which differs primarily because of a single substitution at the two-prime position of the desoamine moiety. All commonly available forms can be associated with mild abdominal cramping, nausea and vomiting, diarrhea, and hypersensitivity reactions. Hepatotoxicity presenting dramatically with fever and abdominal pain suggesting an acute surgical abdomen has been associated only with the estolate form of the antibiotic. The following case illustrates a similar syndrome related to the ethylsuccinate preparations.1

Report of a Case  A 45-year-old woman was given erythromycin ethylsuccinate (EES-400), 400 mg orally four times daily, after two weeks of rhinitis and productive cough. On the ninth day of therapy, the patient had sudden onset of severe right upper quadrant pain, fever (temperature, 40 °C), shaking chills, nausea, and vomiting. Erythromycin administration was discontinued. As the acute symptoms lessened over the next 24 hours, dark urine

×